Pennsylvania, 2008Heavy Rain in Pennsylvania, September 6, 2008
September 6, 2008 · NWS CTP · 1 event in 1 county or zone
Locally heavy rain, the remnants of Tropical Storm Hanna, occurred over Lancaster County producing limited damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rain, the remnants of Tropical Storm Hanna, occurred over Lancaster County producing limited damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 6, 10:13 AM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 6, 10:13 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT SAT SEP 6 2008
.SYNOPSIS...
TROPICAL STORM HANNA WAS CENTERED ABOUT 100 KM TO THE WEST OF
NORFOLK VA AT 15Z...AND WILL TRACK TO THE NORTH NORTHEAST THIS
AFTERNOON. THIS STORM WILL BRING HEAVY AND POTENTIALLY FLOODING
RAINS IN EXCESS OF 4 INCHES TO PARTS OF THE LOWER SUSQUEHANNA
VALLEY AND EAST CENTRAL MOUNTAINS OF PENNSYLVANIA. PERIODS OF
LIGHTER RAIN OR SHOWERS WILL AFFECT MOST OF CENTRAL AND NORTHERN
PENNSYLVANIA. THE STEADY RAIN WILL TAPER OF BY LATE THIS EVENING
ACROSS THE EAST WITH GRADUAL CLEARING ACROSS THE WESTERN HALF OF
THE COMMONWEALTH. A RETURN TO DRY CONDITIONS IS EXPECTED SUNDAY
INTO MONDAY...AS HIGH PRESSURE BUILDS EASTWARD. A COLD FRONT FROM
THE PLAINS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
AREA ON TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHIELD OF HEAVY RAIN WAS PRETTY MUCH ON TRACK TO OVERSPREAD THE
LOWER SUSQ VALLEY AND ADJACENT ECENT MTNS OF PENN LATE THIS
MORNING AND CONTINUE THROUGH ABOUT 21-23Z. PAINTED THE WRN EDGE
OF THE HEAVY RAIN ABOUT A LAYER OF COUNTIES FURTHER WEST (INTO
ADAMS COUNTY) WHILE AT THE SAME TIME...TIGHTENING UP THE GRADIENT
ALONG THE WRN EDGE OF THE STEADIER QPF (FROM NEAR KAOO TO KUNV AND
KIPT). ACROSS MUCH OF THE CENTRAL/WRN MTNS...I EXPECT TO SEE NEAR
OR UNDER 0.25 INCH OF ADDITONAL RAIN FROM THIS STORM.
UPPER END QPF WAS RAISED TO 4 TO 5 INCHES ACROSS OUR EXTREME
EASTERN/SERN ZONES...WITH HIGHLY LOCALIZED 6 INCH AMOUNTS NOT OUT
OF THE QUESTION (NEAR AND TO THE EAST OF A LINE FROM YORK AND
HERSHEY TO NEAR POTTSVILLE).
THE VERY HEAVY STORM TOTAL/12-24 HOUR QPF AMOUNTS ARE NEAR (OR
OVER) THE HIGH OUTLIERS OF THE 03Z SREF...AND MORE IN LINE WITH
06Z GFS. THE 12Z NAM...SHARP QPF GRADIENT APPEARS TO BE ABOUT 100
KM TOO FAR TO THE EAST.
THE LONE CHANGE TO THE GOING HEADLINES...WAS TO EXPAND THE FLOOD
WATCH TO INCLUDE ADAMS COUNTY. WIND ADVISORY MAY BE DIFFICULT TO
REACH BUT IT WILL BECOME BREEZY ACROSS MY SOUTHEAST COUNTIES AND
MAY SEE SOME GUSTS IN ADV RANGE.
STEADY...AND LOCALLY HEAVY RAIN RAIN WILL TAPER TO JUST A FEW
LIGHT SHOWERS ACROSS THE EAST EARLY THIS EVENING...WITH CLEARING
SKIES AND A 5 TO 10 MPH NORTHWEST WIND ACROSS THE CENTRAL AND
WEST. LOWS TONIGHT WILL RANGE FROM NEAR 50F ACROSS THE NW
MTNS...TO THE LOWER AND MID 60S IN THE SE.
&&
.SHORT TERM /SUNDAY/...
HIGH PRESSURE BUILDS INTO THE REGION SUNDAY BRINGING A GOOD AMOUNT
OF SUNSHINE WITH NEAR NORMAL TEMPS IN THE 70S AND COMFORTABLY
LOWER HUMIDITY.
WILL CONTINUE FLOOD WATCH INTO SUNDAY AFTN ATTM...AS RAINFALL
TAKES A WHILE TO REACH SOME OF THE LARGER TRIBS AND RIVERS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AFTER HANNA...HIGH PRESSURE BRINGS A RETURN TO DRY CONDITIONS TO
THE AREA FOR MOST OF SUNDAY INTO MONDAY.
A COLD FRONT BRINGS A CHANCE OF SHOWERS AND STORMS TO THE AREA
LATE MONDAY INTO TUESDAY. THE 06Z AND 18Z RUNS OF THE GFS OFTEN
OVERDO SYSTEMS. IN THIS CASE...DYNAMICS FCST TO LAG THE FRONT
ANYWAY...SO I AM NOT REAL CONCERN ABOUT WIDESPREAD STRONG TO
SEVERE STORMS. DID TAPER MENTION OF SHOWERS AND STORMS OUT OF
TUE EVENING FOR WESTERN ZONES...AS SYSTEM IS MOVING RIGHT
ALONG.
SLIGHTLY COOLER AIR FOR WED INTO THU WILL FOLLOW THE FRONT.
WED AND THU SHOULD BE DRY. A WARM UP IN STORE FOR THE AREA
AFTER THIS.
DID PUT CHC OF SHOWERS AND STORMS IN FOR FRIDAY...AS NEXT
FRONT NEARS THE AREA.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
IFR CIGS EXPECTED THRU MOST OF THE DAY AS MOIST...EASTERLY FLOW
ASCENDS THE HIGHER TERRAIN OF CENTRAL PA. THE ONLY EXCEPTION WILL
BE OVR THE NW MTNS /KBFD/ WHERE DOWNSLOPING FLOW WILL RESULT IN
HIGHER CIGS. IT STILL LOOKS AS THOUGH THE HEAVIEST RAIN WILL FALL
OVR SOUTHEAST PA DURING THIS AFTN AS TROPICAL STORM HANNA MAKES
IT/S CLOSEST PASS ACROSS THE DELMARVA PENINSULA. IMPROVING CONDS
WILL DEVELOP FROM NW TO SE DURING THE LATE AFTN AND EVENING
HOURS...AS A COLD FRONT PUSHES THRU THE AREA AND WINDS SHIFT TO
THE NW.
LATEST MODEL GUIDANCE SUGGESTS CORE OF STRONGEST WINDS FROM HANNA
WILL REMAIN EAST OF THE REGION. HOWEVER...AS HANNA PULLS AWAY THIS
EVENING...SFC WNDS LIKELY TO INCREASE TO BTWN 10-15KTS AS THEY
BACK TO THE NW.
RESIDUAL LL MOISTURE ASCENDING THE ALLEGHENIES COULD RESULT IN
AREAS OF IFR/MVFR CIGS AT BFD AND JST TONIGHT. OTHERWISE...VFR
CONDITIONS EXPECTED TONIGHT THRU MONDAY AS A RIDGE OF HIGH
PRESSURE BUILDS IN. A COLD FRONT WILL LIKELY PASS THRU THE AREA
MONDAY NIGHT OR TUESDAY...BRINGING WITH IT SCATTERED SHOWERS AND
THUNDERSTORMS. HI PRESSURE IS EXPECTED TO BUILD IN FOR
MIDWEEK...ACCOMPANIED BY GOOD FLYING CONDS.
&&
.HYDROLOGY...
SIGNIFICANT RAINFALL AMOUNTS ARE EXPECTED OVER EASTERN PARTS OF
CENTRAL PA...AT LEAST IN THE ONE TO THREE INCH RAIN OVER PARTS OF
THE LOWER/MIDDLE SUSQ VALLEY.
THE HIGH END...FORECAST 6/12 HOUR RAINFALL TOTALS ARE IN EXCESS
OF THE AMOUNTS NEEDED TO CAUSE MINOR FLOODING ON SMALLER STREAMS
AND CREEKS ACROSS THE LOWER SUSQ AND POINTS JUST TO THE NE.
SHOULD 5-6 INCHES OF RAIN FALL WE COULD SEE MORE SIGNIFICANT
FLOODING OF SMALL STREAMS AND CREEKS ACROSS OUR FAR SE ZONES...AND
EVEN THE POTENTIAL FOR MINOR FLOODING ON THE CONESTOGA RIVER IN
LANCASTER COUNTY.
EXPANDED THE PREVIOUSLY ISSUED FLOOD WATCH FOR FIVE SERN MOST
COUNTIES IN OUR CWA (TO 6 COUNTIES...NOW INCLUDING ADAMS COUNTY)
FOR LATE THIS MORNING INTO SUNDAY AFTERNOON...AS RAINFALL TAKES A
WHILE TO REACH TRIBS AND RIVERS. EVEN WITH VERY HIGH FFG AND
HEADWATER VALUES THANKS TO THE RECENT VERY DRY WEATHER...MAGNITUDE
OF THE EXPECTED RAINFALL WILL LIKELY CREATE AT LEAST SOME MINOR
FLOODING PROBLEMS LATE TONIGHT INTO SUNDAY...PARTICULARLY IN AREAS
WHICH RECEIVE 3 INCHES OR MORE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR PAZ057>059-064>066.
WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR PAZ057>059-
064>066.
&&
SYNOPSIS...DEVOIR/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...MARTIN
AVIATION...FITZGERALD
HYDROLOGY...LAMBERT
Hazardous weather outlook, Sep 6, 11:06 AM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1206 PM EDT SAT SEP 6 2008
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-071615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-
1206 PM EDT SAT SEP 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TROPICAL STORM HANNA WILL BRING LOCALLY HEAVY RAINFALL AND GUSTY
WINDS TO THE LOWER SUSQUEHANNA RIVER VALLEY AND EAST CENTRAL
MOUNTAINS OF PENNSYLVANIA THROUGH THIS EVENING...WITH MUCH LIGHTER
AMOUNTS OF RAIN ELSEWHERE ACROSS CENTRAL AND NORTHWESTERN
PENNSYLVANIA.
GENERAL STORM TOTAL RAINFALL WILL BE BETWEEN ONE AND THREE INCHES
OVER PARTS OF SOUTH CENTRAL PENNSYLVANIA AND THE LOWER SUSQUEHANNA
RIVER VALLEY...NEAR AND TO THE NORTHWEST OF INTERSTATE 81. HEAVIER
AMOUNTS OF RAIN BETWEEN 4 AND 6 INCHES WILL FALL FURTHER TO THE
EAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION ON TUESDAY
BRINGING SCATTERED STRONG...TO POSSIBLY SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ057>059-064>066-071615-
DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-YORK-LANCASTER-
1206 PM EDT SAT SEP 6 2008
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
TROPICAL STORM HANNA WILL BRING LOCALLY HEAVY RAINFALL AND GUSTY
WINDS TO THE LOWER SUSQUEHANNA RIVER VALLEY AND EAST CENTRAL
MOUNTAINS OF PENNSYLVANIA THROUGH THIS EVENING.
GENERAL RAINFALL TOTALS BETWEEN 2 AND 4 INCHES ARE EXPECTED OVER
THE LOWER SUSQUEHANNA RIVER VALLEY...WITH HEAVIER AMOUNTS OF 5 TO
6 INCHES POSSIBLE FROM POTTSVILLE AND MAHANOY CITY...SOUTHWEST TO
TREMONT...LEBANON...HERSHEY AND HANOVER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION ON TUESDAY
BRINGING SCATTERED STRONG...TO POSSIBLY SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE RELAY REPORTS OF HEAVY RAINFALL...IN EXCESS OF
3 INCHES TO THE NATIONAL WEATHER SERVICE.
LAMBERT
Heavy Rain, Lancaster
- When
- September 6, 1:00 PM EST to 3:00 PM EST
- Where
- Lancaster County, 0.53 mi E of Quarryville
- Reported by
- Emergency Manager
- Coordinates
- 39.900, -76.160
Heavy rain from the remnants of Tropical Storm Hanna fell across Lancaster County. Amounts ranged from 2.18 inches in New Holland, to 4.54 inches in Safe Harbor. Other rain amounts included 4.02 inches in Truce, 3.50 inches 5 miles west southwest of Elizabethtown, 3.40 inches in Lancaster and 3.00 inches in Quarryville. Much of the heaviest rain fell in a several hour period during the afternoon of September 6th. The heavy rain knocked down several trees throughout the county.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Connecticut, September 6 to 7, 20081 death · 7 events
- Flash Flooding and High Wind in North Carolina, September 6, 2008$2.5 million · 50 kt wind · 29 events
- Tornado in Pennsylvania, September 6, 2008$1.5 million · EF1 · 1 event
- Flash Flood and Flooding in New Hampshire, September 6 to 7, 2008$785,000 · 3 events
- Tropical Storm and Flooding in Massachusetts, September 6 to 7, 2008$162,000 · 9 events
- Tropical Storm in Virginia, September 6, 2008$100,000 · 14 events
- Tropical Storm and Storm Surge in Pennsylvania, September 6, 2008$100,000 · 8 events
- Tropical Storm in New York, September 6 to 7, 2008$71,000 · 15 events
- Flooding in New Hampshire, September 6 to 9, 2008$105,000 · 4 events
- Flood and Heavy Rain in Connecticut, September 6, 2008$100,000 · 2 events
- Heavy Rain in Virginia, September 6, 200836 events
- Tropical Storm in North Carolina, September 6, 2008$40,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123963.